Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 271, NWS Hastings, NE

October 2, 20174 counties in Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Oct 2, 2017, 6:51 PM CDT for 4 counties in Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2017, 6:51 PM CDT (23:51 UTC)
Expired
Oct 2, 2017, 7:30 PM CDT
In force
39 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hamilton County, NE, Merrick County, NE, Nance County, NE, Polk County, NE

The radar

The Omaha radar (KOAX), 114 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 415 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1191 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
415 m²/s²
0-3 km storm-relative helicity
442 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

593 
WUUS53 KGID 022351
SVRGID
NEC081-121-125-143-030030-
/O.NEW.KGID.SV.W.0271.171002T2351Z-171003T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
651 PM CDT MON OCT 2 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Eastern Nance County in central Nebraska...
  Northeastern Hamilton County in south central Nebraska...
  Central Merrick County in central Nebraska...
  Northwestern Polk County in east central Nebraska...

* Until 730 PM CDT

* At 651 PM CDT, a severe thunderstorm was located over Central City,
  or 21 miles northeast of Grand Island, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Central City, Genoa, Clarks, Silver Creek and Hordville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4101 9797 4106 9820 4153 9777 4153 9771
      4152 9770 4140 9770 4139 9760 4133 9760
      4134 9757 4137 9751 4137 9746
TIME...MOT...LOC 2351Z 218DEG 31KT 4110 9802 

HAIL...1.00IN
WIND...60MPH
 
$$

Rossi
2 follow-up statements
463 
WWUS53 KGID 030012
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
712 PM CDT MON OCT 2 2017

NEC081-030021-
/O.CAN.KGID.SV.W.0271.000000T0000Z-171003T0030Z/
Hamilton NE-
712 PM CDT MON OCT 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HAMILTON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4111 9783 4117 9783 4112 9788 4119 9808
      4153 9777 4152 9770 4140 9770 4139 9760
      4133 9760 4136 9752 4136 9747
TIME...MOT...LOC 0011Z 215DEG 32KT 4122 9784 

$$

NEC121-125-143-030030-
/O.CON.KGID.SV.W.0271.000000T0000Z-171003T0030Z/
Nance NE-Merrick NE-Polk NE-
712 PM CDT MON OCT 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR EASTERN NANCE...NORTHEASTERN MERRICK AND NORTHWESTERN POLK
COUNTIES...

At 711 PM CDT, a severe thunderstorm was located over Clarks, or 27
miles northwest of York, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Genoa, Clarks and Silver Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4111 9783 4117 9783 4112 9788 4119 9808
      4153 9777 4152 9770 4140 9770 4139 9760
      4133 9760 4136 9752 4136 9747
TIME...MOT...LOC 0011Z 215DEG 32KT 4122 9784 

HAIL...1.25IN
WIND...60MPH
 
$$

Mangels
475 
WWUS53 KGID 030019
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
719 PM CDT MON OCT 2 2017

NEC121-125-143-030030-
/O.CON.KGID.SV.W.0271.000000T0000Z-171003T0030Z/
Nance NE-Merrick NE-Polk NE-
719 PM CDT MON OCT 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR EASTERN NANCE...NORTHEASTERN MERRICK AND NORTHWESTERN POLK
COUNTIES...

At 719 PM CDT, a severe thunderstorm was located near Clarks, or 25
miles west of Columbus, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Genoa, Clarks and Silver Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4117 9783 4121 9786 4130 9798 4153 9777
      4152 9770 4140 9770 4139 9760 4133 9760
      4136 9752
TIME...MOT...LOC 0019Z 222DEG 38KT 4130 9782 

HAIL...1.25IN
WIND...60MPH
 
$$

Mangels

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 3:35 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Oct 2, 3:35 PM CDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
335 PM CDT Mon Oct 2 2017

.SHORT TERM...(This evening through Tuesday Night)
Issued at 334 PM CDT Mon Oct 2 2017

It's been a cool, dreary day across much of the CWA, thanks to
stubborn low level stratus and occasional showers/drizzle. Aloft,
the area remains under southwesterly flow, set up between high
pressure extending north through the eastern CONUS and low
pressure spinning over the northern Rockies. Satellite imagery
shows a piece of shortwave energy swinging south of the main upper
low out of the desert SW, which will be affecting us through the
short term period. At the surface, there hasn't been much movement
with the main frontal boundary, which extends from wrn MN through
our CWA and into swrn KS. This has kept winds on the light and
variable (to easterly) side today, while south of the front has
been affected by gusty southerly winds. Between the clouds and the
front, there has been quite a temperature gradient across the
CWA, with LXN at 59 and HJH at 80.

Looking at the rest of today and into tonight, showers/storms are
expected to develop along the surface boundary, expanding in
coverage this evening/overnight as that upper level shortwave
swings through. Activity along the front as well as to the north
of it is expected to expand, with models continuing to show a
50-60kt LLJ nosing into the area. The potential for strong/severe
weather remains, mainly late this afternoon/evening. Instability
doesn't look to be quite as high as yesterday, but the SPC Meso
page still shows 1000-2000 j/kg of MUCAPE across the ESE half of
the CWA, and deeper layer shear remains 40+kts. Hail/wind/heavy
rain remain the primary threats.

As we get into tomorrow, the best precipitation chances look to
come during the morning hours, waning with time as the LLJ
tapers off. Activity ends from NW to SE, did keep some 20-30 PoPs
in the southeastern half of the CWA, but some models suggest those
PoPs are lingering too long and too far NW. NNW winds are
expected across the area in the wake of the sfc front pushing
through, with temps forecast to be below normal, mid 60s for the
majority of the CWA.

.LONG TERM...(Wednesday through Monday)
Issued at 334 PM CDT Mon Oct 2 2017

By the time we get to Wednesday morning, models are in decent
agreement showing the system that has been spinning over the
northern Rockies Mon/Tues finally pushing east through MN and
weakening. The main feature of interest becomes the closed low
that developed on Tuesday, located roughly over northern NV by
12Z Wednesday. Through the end of the work week, this system will
keep the unsettled weather pattern in place across the area,
bringing precipitation chances. Periodic shortwave disturbances
will be ejected out ahead of the main low Wed/Thurs, before the
main system finally swings through Fri/Fri night. At the surface,
that frontal boundary meanders north and south around the area,
not making its final push through until the upper system does.
This will aid in lift across the CWA, especially in the late
evening/overnight hours when the LLJ is shown by models to ramp
up. Models show the brunt of the instability does push south of
the CWA on Wed, before coming back north for Thur/Fri. Confidence
in temperatures Wed-Fri is not high due to uncertainties with
precipitation timing and frontal placement, at this point the
forecast has lower-mid 60s for Wed, 60s- 70s for Thur/Fri.

Looking to the upcoming weekend/Mon, the forecast is currently
dry. At this point confidence in that is higher for Sat than
Sun/Mon. Upper level northwesterly flow is expected to set up on
Saturday in the wake of this latest system, but then models
diverge some with time. The GFS is drier, keeping upper flow
zonal, the ECMWF tries to bring another trough axis into the area,
but doesn't have a lot of moisture to work with. Will see how
models trend in the coming days. 70s currently forecast for most
locations for the weekend.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Tuesday)
Issued at 1228 PM CDT Mon Oct 2 2017

Sub-VFR conditions and precipitation chances will continue to
affect the terminal areas through this TAF period. The main
frontal boundary remains draped through the heart of the CWA,
making the wind forecast a bit tricky, but kept things variable
this afternoon. This evening, at least briefly, LLWS will be a
concern as the LLJ ramps up, before the surface boundary swings
through. There will be at least small chances of precipitation
through mid afternoon, with chances continuing to pick up through
the evening/overnight. Kept the TAF dry post 12Z tomorrow, but
confidence in that isn't high.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...ADP
LONG TERM...ADP
AVIATION...ADP
Hazardous weather outlook, Oct 2, 5:35 PM CDT, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
535 PM CDT Mon Oct 2 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
032245-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
535 PM CDT Mon Oct 2 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Thunderstorms are expected to develop and move across a large
portion of the forecast area tonight. There is the potential for
some storms to be strong or severe...with hail near the size of
half dollars and wind gusts near 60 mph being the primary
threats. Heavy rainfall will also be possible, and may result in
localized flooding. In addition...an isolated tornado or two will
be possible during the evening hours across portions of north
central Kansas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Periodic thunderstorm chances remain in the forecast through the
remainder of the work week. Severe weather is not anticipated
through Wednesday, but it is too early at this point to
confidently assess the potential for Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this evening. Any reports
of hail...strong thunderstorm wind gusts...or funnel clouds are
always appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Local storm report, Oct 2, 3:56 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
356 PM CDT MON OCT 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             6 SSE LOGAN             39.58N 99.52W
10/01/2017  E1.75 INCH       PHILLIPS           KS   PUBLIC

            QUARTERS TO GOLF BALL SIZED HAIL.

0657 PM     TORNADO          7 NNW WEBSTER STATE PAR 39.49N 99.52W
10/01/2017                   ROOKS              KS   STORM CHASER

            BRIEF TOUCHDOWN OF A SMALL ROPE TORNADO.

0659 PM     FUNNEL CLOUD     4 N WEBSTER STATE PARK  39.46N 99.45W
10/01/2017                   ROOKS              KS   TRAINED SPOTTER

            VIA SPOTTER NETWORK.

0731 PM     TSTM WND GST     3 S KIRWIN              39.62N 99.12W
10/01/2017  E50 MPH          PHILLIPS           KS   TRAINED SPOTTER

            EST WINDS OF 40 TO 50MPH.

0740 PM     HAIL             AGRA                    39.76N 99.13W
10/01/2017  E2.75 INCH       PHILLIPS           KS   TRAINED SPOTTER

0749 PM     HAIL             KENSINGTON              39.77N 99.03W
10/01/2017  E1.75 INCH       SMITH              KS   STORM CHASER

            FROM TWITTER.

0750 PM     HAIL             KENSINGTON              39.77N 99.03W
10/01/2017  M2.00 INCH       SMITH              KS   TRAINED SPOTTER

            PING PONG BALL TO EGG SIZED HAIL.

0753 PM     HAIL             4 WNW KIRWIN            39.68N 99.20W
10/01/2017  E1.75 INCH       PHILLIPS           KS   FIRE DEPT/RESCUE

            HAIL COVERING ROAD AND IN DITCHES. TIME
            ESTIMATED FROM RADAR.

0755 PM     HAIL             5 E GLADE               39.68N 99.22W
10/01/2017  E1.00 INCH       PHILLIPS           KS   PUBLIC

            5 EAST OF GLADE DIME TO QUARTER SIZED HAIL
            FELL AND HAS COVERED HWY-9 WITH 1.5 INCHES
            OF HAIL.

0756 PM     HAIL             2 ESE GLADE             39.68N 99.28W
10/01/2017  E1.25 INCH       PHILLIPS           KS   TRAINED SPOTTER

            COVERING THE GROUND.

0759 PM     HAIL             AGRA                    39.76N 99.12W
10/01/2017  E1.25 INCH       PHILLIPS           KS   PUBLIC

            PICTURE OF HAIL POSTED ON TWITTER.

0848 PM     TSTM WND DMG     1 ENE JOHNSON LAKE      40.69N 99.83W
10/01/2017                   GOSPER             NE   TRAINED SPOTTER

            CORRECTED. 2" TREE LIMBS DOWN. TIME
            ESTIMATED FROM RADAR. PEA SIZE HAIL COVERED
            GROUND AS WELL.

0855 PM     TSTM WND DMG     4 NNE JOHNSON LAKE      40.73N 99.83W
10/01/2017                   DAWSON             NE   TRAINED SPOTTER

            DELAYED DAMAGE REPORT. SCATTERED IRRIGATION
            PIPES AND LARGE TREE BRANCHES BROKEN, BUT NO
            ESTIMATE OF SIZE. A ROOF SECTION FROM A
            GRAIN BIN WAS ALSO BLOWN OFF. TIME ESTIMATED
            FROM RADAR.

0855 PM     HAIL             2 S KEARNEY             40.67N 99.09W
10/01/2017  E0.75 INCH       BUFFALO            NE   PUBLIC

            VIA TWITTER.

0901 PM     HAIL             1 E LEXINGTON           40.78N 99.73W
10/01/2017  M0.50 INCH       DAWSON             NE   TRAINED SPOTTER

            DIME SIZE HAIL FOR LAST 2 MIN.

0903 PM     HAIL             3 N OVERTON             40.78N 99.54W
10/01/2017  E1.00 INCH       DAWSON             NE   TRAINED SPOTTER

            QUARTER SIZE HAIL AND ESTIMATED 40 MPH
            WINDS. JUST HEAVY RAIN CURRENTLY.

0910 PM     HAIL             LEXINGTON               40.78N 99.74W
10/01/2017  M0.88 INCH       DAWSON             NE   TRAINED SPOTTER

            PEA TO NICKEL SIZED HAIL. EST WIND GUSTS TO
            35MPH.

0911 PM     HAIL             8 S ELWOOD              40.48N 99.89W
10/01/2017  E0.50 INCH       GOSPER             NE   TRAINED SPOTTER

0915 PM     HAIL             2 SW GUIDE ROCK         40.05N 98.35W
10/01/2017  E1.00 INCH       WEBSTER            NE   TRAINED SPOTTER

0920 PM     HAIL             OVERTON                 40.74N 99.55W
10/01/2017  M1.00 INCH       DAWSON             NE   TRAINED SPOTTER

            PEA TO QUARTER SIZED HAIL AND SPOTTER EST
            WING GUSTS OF 50 TO 60MPH.

0925 PM     HAIL             5 SW BERTRAND           40.47N 99.69W
10/01/2017  E1.00 INCH       GOSPER             NE   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR.

0928 PM     HAIL             ELM CREEK               40.72N 99.37W
10/01/2017  E0.88 INCH       BUFFALO            NE   LAW ENFORCEMENT

0929 PM     HAIL             2 S ELM CREEK           40.69N 99.38W
10/01/2017  E0.88 INCH       BUFFALO            NE   TRAINED SPOTTER

            AT THE INTERSECTION OF I-80 AND HWY 183.

0936 PM     TSTM WND GST     4 S ELM CREEK           40.67N 99.38W
10/01/2017  E50 MPH          BUFFALO            NE   TRAINED SPOTTER

            40-50 MPH WIND GUSTS CURRENTLY.

1005 PM     TSTM WND GST     3 WSW SHELTON           40.76N 98.79W
10/01/2017  E50 MPH          BUFFALO            NE   EMERGENCY MNGR

            PEA SIZE HAIL.

1038 PM     TSTM WND GST     4 NE GRAND ISLAND       40.97N 98.31W
10/01/2017  M55 MPH          HALL               NE   ASOS

            ASOS STATION GRI, GRAND ISLAND AIRPORT.

&&
Special weather statement, Oct 2, 6:07 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Hastings NE
607 PM CDT MON OCT 2 2017

KSZ006-007-018-019-022345-
Jewell KS-Smith KS-Osborne KS-Mitchell KS-
607 PM CDT MON OCT 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MITCHELL...
SOUTHWESTERN JEWELL...SOUTHEASTERN SMITH AND OSBORNE COUNTIES UNTIL
645 PM CDT...

At 607 PM CDT, Doppler radar was tracking a strong thunderstorm near
Osborne, or 34 miles north of Russell, moving north at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Osborne, Downs, Cawker City, Natoma, Gaylord, Alton, Portis, Ionia
and Harlan.

A tornado watch remains in effect until 1100 PM CDT for north central
Kansas.

LAT...LON 3916 9905 3972 9887 3973 9821 3913 9871
      3913 9905
TIME...MOT...LOC 2307Z 202DEG 32KT 3939 9876

Rossi

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 7:32 PM CDTSevere Thunderstorm WarningGIDDawson43 min
Oct 1, 7:45 PM CDTSpecial Weather StatementGIDDawson30 min
Oct 1, 8:14 PM CDTSpecial Weather StatementGIDDawson46 min
Oct 1, 8:22 PM CDTSevere Thunderstorm WarningGIDDawson, Gosper38 min
Oct 1, 8:37 PM CDTSevere Thunderstorm WarningGIDWebster38 min
Oct 1, 8:45 PM CDTSpecial Weather StatementGIDBuffalo, Kearney45 min
Oct 1, 8:54 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Gosper, Phelps51 min
Oct 1, 8:58 PM CDTSevere Thunderstorm WarningGIDGosper, Phelps47 min
Oct 1, 9:15 PM CDTSevere Thunderstorm WarningGIDNuckolls, Webster45 min
Oct 1, 9:31 PM CDTSevere Thunderstorm WarningGIDBuffalo, Kearney, Phelps44 min
Oct 1, 9:32 PM CDTSpecial Weather StatementGIDHarlan28 min
Oct 1, 9:47 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan, Phelps28 min
Oct 1, 10:05 PM CDTSpecial Weather StatementGIDAdams, Hall, Hamilton, Kearney40 min
Oct 1, 10:12 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan33 min
Oct 1, 10:43 PM CDTSpecial Weather StatementGIDFranklin32 min
Oct 1, 11:00 PM CDTSpecial Weather StatementGIDClay, Hamilton, York45 min
Oct 1, 11:16 PM CDTSpecial Weather StatementGIDAdams29 min
Oct 2, 6:11 PM CDTSevere Thunderstorm WarningGIDHall, Hamilton, Merrick49 min
Oct 2, 6:55 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan, Webster50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.